iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and GynecologypregnancyAre antianxiety drugs during pregnancy harmful for the baby?

I am 20 weeks pregnant, and I took one Escitalopram pill for anxiety. Will it affect the baby?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Lorena Zijaj

Medically reviewed by

Dr. Vinodhini J.

Published At January 27, 2021
Reviewed AtJanuary 24, 2024

Patient's Query

Hi doctor,

I have a question related to my pregnancy. I am currently nearly 20 weeks pregnant with my first baby (19 weeks 5 days to be exact). I had the anatomy scan a couple of days ago, and everything looks great. However, because I have some anxiety, I was prescribed Escitolapram for my anxiety. I took 5 mg in the evening on Thursday, but the next day I felt sick, nauseous, light headed. In short, the medication did not make me feel good. I know it takes a couple of weeks to kick in. However, I have decided to work on my anxiety by myself instead of medicating right off the bat, so I have decided not to continue taking it. However, I am worried that taking one pill could have impacted the baby. Could you let me know if this is the case?

Answered by Dr. Lorena Zijaj

Hello,

Welcome to icliniq.com.

The Escitalopram is contraindicated in pregnant women due to embryotoxicity and teratogenic effects. Anyway, your baby has passed the embryogenic period, and the organ has been now development, so the risk is lower. But I will advise you not to use them anymore. Try with herbal or tea, and taking a walk can reduce the anxiety.

Patient's Query

Thank you doctor,

But you do not think that taking just one pill, 5 mg did any harm? I am assuming it is now flushed out of my system, and baby is fine. I would probably need to be on it for a long time during pregnancy to harm the baby. So I am just seeking verification that testing out one pill does not hurt the baby first this time.

Answered by Dr. Lorena Zijaj

Hello,

Welcome back to icliniq.com.

No, only one pill does not think will damage the baby.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Lorena Zijaj
Dr. Lorena Zijaj

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

escitaloprampregnancyanxiety

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy